MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121154
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Necrosis (1971); Arthralgia (2355); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 01/01/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).Nandra rs, elnahal wa, mayne a, brash l, mcbryde cw, treacy rbc.Birmingham hip resurfacing at 25 years.Bone joint j.2024 jun 1;106-b(6):540-547.Doi: 10.1302/0301-620x.106b6.Bjj-2023-1064.R1.Pmid: 38821495.This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from literature sources that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that on literature review "birmingham hip resurfacing at 25 years", one (1) patient after 14 years of a right bhr hip resurfacing procedure, developed right groin pain, with elevated metal ions (cr 339 nmol/l, co 161 nmol/l) and a small, < 4 cm fluid collection on ultrasound scan communicating with the psoas tendon.Femoral head avascular necrosis (avn) was detected on radiographs with progressive collapse of component.Patient required revision surgery to an uncemented prosthesis with metal-on-polyethylene bearing.Following revision surgery, at one year, metal ion levels returned to normal (cr 28 nmol/l, co 15 nmol/l) and ohs score was 31.No further information is available.
 
Additional Manufacturer Narrative
Corrected data: h6 (health effect - clinical code, type of investigation, investigation findings).Updated results of investigation: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the alleged devices.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the head.No other similar complaints have been identified for the cup.This failure will continue to be monitored via routine trending.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.Based on the limited information provided a clinical root cause for the reported elevated metal ions and small fluid collection cannot be confirmed.The reported pain is consistent with the avn and subsequent femoral head collapse which could affect the mechanics of the articulation.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
RESURFACING FEMORAL HEAD 54MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21646122
Report Number3005975929-2025-00018
Device Sequence Number18123268
Product Code NXT
UDI-Device Identifier03596010502803
UDI-Public3596010502803
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74121154
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2025
Supplement Date Received by Manufacturer04/22/2025
Initial Report FDA Received Date03/19/2025
Supplement Report FDA Received Date04/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)/ACETLR CUP HAP 62MM W/ IMPTR.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age51 YR
Patient SexMale